Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 6, NWS Goodland, KS

May 22, 1999Kit Carson County, Colorado

NWS Goodland, KS issued this tornado warning at May 22, 1999, 5:23 PM MDT for Kit Carson County, Colorado. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 1999, 5:23 PM MDT (23:23 UTC)
Expired
May 22, 1999, 6:25 PM MDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 5:39 PM MDTThunderstorm Wind 65Seibert, CO
May 22, 6:10 PM MDTHail 1.75Vona, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:00 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-447 J/kg
Mixed-layer LCL
1826 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KGLD 222324 RRA
TORGLD
COC063-230025-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT SAT MAY 22 1999

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 625 PM MDT

* AT 523 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A POSSIBLE TORNADO 23 MILES NORTHWEST OF
  SEIBERT...OR 19 MILES NORTH OF FLAGLER...MOVING SOUTHEAST AT 30
  MPH.

* THE TORNADO WILL BE...
  17 MILES NORTHWEST OF SEIBERT AROUND 530 PM MDT
  7 MILES NORTH OF SEIBERT AROUND 550 PM MDT

* SOME LOCATIONS IN THIS WARNING INCLUDE...VONA...STRATTON AND
  SEIBERT.

ENTWISTLE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 22, 2:46 PM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 22, 2:46 PM MDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
246 PM MDT SAT MAY 22 1999

MAIN SHORT TERM CONCERNS ARE POPS TONIGHT ALONG WITH THE CHANCE OF
SEVERE WEATHER. AFTER TONIGHT...CONCERN SHIFTS TO TEMPERATURES
BEHIND THE COLD FRONT.

MOIST SOUTHEAST SURFACE FLOW AHEAD OF THE DEVELOPING LOW IN EASTERN
COLORADO BROUGHT DEWPOINTS UP INTO THE 50S AND 60S ACROSS THE GLD
FORECAST AREA THIS MORNING. AN UPPER TROUGH WAS MOVING THROUGH
MONTANA WITH A SURFACE COLD FRONT POSITIONED ACROSS WESTERN NEBRASKA.

THE MODEL CHOICE HAS SHIFTED FROM THE ETA TO THE AVN SINCE THE ETA
SURFACE INITIALIZATION WAS OUT TO LUNCH AND CONTINUED TO SHOW NO
BASIS IN REALITY THROUGH THE FORECAST PERIOD. THE AVN IS WARMER
INITIALLY THAN THE NGM MOS...WHICH LOOKS GOOD SINCE LAST NIGHTS
OVERNIGHT TEMPS ALONG WITH TODAYS HIGHS WERE ON THE HIGHER END. AVN
AND NGM TEMPS COME IN LINE IN THE LATER PERIODS..SO WILL STICK CLOSE
TO GUIDANCE IN THOSE PERIODS.

THE COLD FRONT IS DUE THROUGH THE GLD AREA AROUND 00Z WITH THE
UPPER TROUGH PROGGED TO SWING ACROSS THE DAKOTAS EARLY SUNDAY
MORNING. MODIFIED AND INTERPOLATED SOUNDINGS FOR THE GLD AREA HAVE
CAPES IN THE 2000 RANGE WITH LI/S AROUND -8 LATE THIS AFTERNOON.
GOOD SHEAR...PLENTY OF LOW LEVEL MOISTURE AND DAYTIME HEATING SHOULD
PRODUCE SCATTERED THUNDERSTORMS WITH SOME BECOMING SEVERE ACROSS THE
TRI-STATE AREA THIS EVENING. SUNDAY AND MONDAY SHOULD BE DRY BEHIND
THE FRONT WITH COOLER TEMPERATURES. TEMPERATURES WILL BEGIN TO
WARM AGAIN AS THE UPPER RIDGE MOVES FURTHER EAST FROM THE WEST COAST
ON TUESDAY THROUGH THURSDAY. TUESDAY THROUGH THURSDAY WILL ALSO BRING
A CHANCE OF THUNDERSTORMS AS THE LOW OVER SOUTHERN CALIFORNIA BEGINS
TO BREAK DOWN...MOVE FURTHER EAST...AND SEND SEVERAL S/WVS UP THROUGH
THE SOUTHWEST U.S. AND INTO PORTIONS OF THE SOUTHERN AND CENTRAL
PLAINS.

.GLD...TORNADO WATCH TIL 9 PM MDT FOR CO ZONES 90>92.

LOCKHART

In the hours before

Local storm report, May 22, 4:39 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT SAT MAY 22 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0437 PM    1 NE RULETON              KS    .75 INCH HAIL
05/22/99   SHERMAN

SVEN
Local storm report, May 22, 4:39 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT SAT MAY 22 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0437 PM    1 NE RULETON              KS    .75 INCH HAIL
05/22/99   SHERMAN

SVEN
Local storm report, May 22, 5:03 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT SAT MAY 22 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0501 PM    6 SW COLBY                KS    TORNADO
05/22/99   THOMAS

SVEN
Local storm report, May 22, 5:03 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT SAT MAY 22 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0501 PM    6 SW COLBY                KS    TORNADO
05/22/99   THOMAS

SVEN
Local storm report, May 22, 5:18 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT SAT MAY 22 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0513 P|M    7 NW COLBY                KS    TORNADO
05/22/99   THOMAS

SVEN
Local storm report, May 22, 5:18 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT SAT MAY 22 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0513 P|M    7 NW COLBY                KS    TORNADO
05/22/99   THOMAS

SVEN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:17 PM MDTSevere Thunderstorm WarningGLDKit Carson63 min
May 22, 3:50 PM MDTSevere Thunderstorm WarningGLDCheyenne60 min
May 22, 4:19 PM MDTSevere Thunderstorm WarningGLDKit Carson61 min
May 22, 4:50 PM MDTSevere Thunderstorm WarningGLDCheyenne30 min
May 22, 5:46 PM MDTSevere Thunderstorm WarningGLDYuma59 min

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.